Acetaminophen overdose is one of the most common poisonings worldwide. People often think that acetaminophen, a pain-relieving medicine, is extremely safe. However, it may be deadly if taken in large doses.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Tylenol overdose; Paracetamol overdose
Acetaminophen is found in a variety of over-the-counter and prescription pain relievers.
Tylenol is a brand name for acetominophen. Other medicines that contain acetominophen include:
- Various cold and flu medicines
Note: This list is not all inclusive.
Common dosage forms and strengths:
- Suppository: 120 mg*, 125 mg, 325 mg, 650 mg
- Chewable tablets: 80 mg
- Junior tablets: 160 mg
- Regular strength: 325 mg
- Extra strength: 500 mg
- Liquid: 160 mg/teaspoon
- Drops: 100 mg/mL, 120 mg/2.5 mL
*mg = milligrams
You should not take more than 4000 mg of acetaminophen a day. Taking more, especially 7000 mg or more, can lead to a severe overdose if not treated.
Review Date: 02/02/2011
Reviewed By: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.